Dermal facial filler injections, especially in the perinasal and glabellar regions, confer a particularly high risk of retrograde passage of filler material into territories supplied by the ophthalmic artery, including the retina and choroid, leading to ocular vascular occlusions. We report multimodal imaging of a rare case of isolated multifocal choroidal emboli in a patient who received “liquid rhinoplasty” with calcium hydroxyapatite.
A woman in her early 40s with a history of cosmetic facial augmentations received a calcium hydroxyapatite filler injection superior to the left nasal ala. She immediately felt excruciating left eye pain with sudden loss of her temporal visual field but preserved central acuity in the left eye. She was diagnosed as having multiple choroidal infarctions from embolized calcium hydroxyapatite and was treated promptly with sildenafil citrate, oral and topical corticosteroids, and intraocular pressure–lowering medications without symptom improvement.
Sherwood P, Goduni L, Khundkar T, Johnson B, Erickson B, Modi Y. Multimodal Imaging of Isolated Choroidal Infarction Following Injection of Facial Filler. JAMA Ophthalmol. Published online May 23, 2019137(8):953–955. doi:10.1001/jamaophthalmol.2019.1422
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: